Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


nontreatable problems?
Feb 7, 2005

Are there effects from HIV that treatment does not currently help with?

I have heard of people developing central nervous system disorders over time, and have also heard of problems with body fat distribution. Perhaps there are other things as well. I am really just wondering how close to 'normal' life will be, even with treatment.

Response from Dr. Young

Thanks for your post.

For the majority of recently diagnosed or those who have recently started on medications, there are few, if any side effects and life does proceed "normally".

This statement in no way is an attempt to dismiss the fact that many persons are troubled with lingering problems-- body fat changes (lipodystrophy), nerve injury to name just a few. Paradoxically, it's important to bear in mind that one of the major risk factors in these complications isn't medications (though they can and do contribute), but rather in waiting to long to treat HIV (ie, having a low CD4 count at time of treatment initiation).

That said, one story may be worth a thousand additional words-- I saw a patient today in my office who was diagnosed with HIV 12 years ago, she had a CD4 count that was about 400 when treatment was initiated; there were some side effects for the first years (on older, more complicated regimens). The patient is now on a modernized regimen that includes a boosted PI and feels terrific and has no symptoms, either from HIV or medications. This person has been on HIV medications now for about 8 years. So one story among many of life preserved with excellent quality of life.

Hope this helps, thanks for reading. BY



Previous
should i ?
Next
Reducing AZT intake

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement